Alert archive / Alabama / Areal Flood Advisories in 2012

Areal Flood Advisory 13, NWS Mobile, AL

March 23, 2012Mobile County, Alabama

NWS Mobile, AL issued this areal flood advisory at Mar 23, 2012, 6:54 AM CDT for Mobile County, Alabama. It was in force for 111 min.

The area

The outline as issued.

The facts

Issued
Mar 23, 2012, 6:54 AM CDT (11:54 UTC)
Expired
Mar 23, 2012, 8:45 AM CDT
In force
111 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 17 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2012-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2012-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WGUS84 KMOB 231154
FLSMOB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
654 AM CDT FRI MAR 23 2012

ALC097-231345-
/O.NEW.KMOB.FA.Y.0013.120323T1154Z-120323T1345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOBILE AL-
654 AM CDT FRI MAR 23 2012

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITIES OF...SATSUMA...SARALAND...PRICHARD...
  MOBILE...CREOLA...CHICKASAW...

* UNTIL 845 AM CDT

* AT 646 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SERIES OF SHOWERS AND THUNDERSTORMS MOVING FROM SOUTHWEST TO     
  NORTHEAST ACROSS MOBILE COUNTY. THESE SHOWERS AND THUNDERSTORMS      
  WILL PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT TIME FRAME.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

LAT...LON 3062 8840 3090 8840 3106 8817 3101 8792
      3093 8794 3088 8799 3086 8797 3081 8798
      3078 8802 3071 8801 3063 8805 3062 8804
      3057 8806 3057 8808

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Mar 23, 5:17 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 23, 5:17 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
517 AM CDT FRI MAR 23 2012

.SHORT TERM (TODAY AND TONIGHT)...SHOWERS AND THUNDERSTORMS ARE ONCE
AGAIN INCREASING ALONG THE LOW LEVEL CONVERGENCE BAND OVER SE MS/SE
LA EARLY THIS MORNING. DEWPOINTS HAVE RISEN TO AROUND 70 DEGREES
WHICH HAS RESULTED IN AN INCREASE OF MLCAPES TO 1000-1500 J/KG OVER
SE MS AND COASTAL AL WITH 500-1000 J/KG FURTHER INLAND. THIS
ADDITIONAL HEAVY RAINFALL WILL ONLY FURTHER EXACERBATE THE FLOODING
SITUATION ACROSS INLAND SE MS/SW AL WHERE NUMEROUS CREEKS AND SMALL
RIVERS ARE STILL RISING OR JUST NEAR CREST. WE HAVE AREAL FLOOD
WARNINGS IN PLACE TO COVER THIS SITUATION.

THE UPPER LEVEL LOW WILL FINALLY BEGIN TO MOVE EAST TODAY AND SHOULD
BE CENTERED NEAR SE MISSOURI BY EARLY THIS EVENING. THIS WILL SHIFT
THE LOW LEVEL CONVERGENCE BAND AND DEEP MOISTURE TO THE EAST TODAY.
AS A RESULT...WESTERN PORTIONS OF THE AREA SHOULD BEGIN TO SEE
IMPROVING CONDITIONS BY MIDDAY THROUGH THE AFTERNOON WITH THE AXIS
OF HEAVY RAINFALL SHIFTING EAST OF I-65. CONSIDERING THE INCREASE IN
DEEP CONVECTION ALREADY OCCURRING THIS MORNING...AN ADDITIONAL 2 TO
4 INCHES IS LIKELY ACROSS MANY LOCATIONS...WITH ISOLATED HIGHER
TOTALS POSSIBLE. THIS WILL PUT STORM RAINFALL TOTALS OF 9 TO 13
INCHES ACROSS A LARGE PORTION OF INLAND SE MS. WHILE NOT IN A
WATCH...AREAS ALONG AND EAST OF I-65 WILL HAVE THE POTENTIAL FOR
LOCALIZED FLOODING ISSUES WITH THE TRAINING THUNDERSTORMS.

THERE WILL CONTINUE TO BE ENOUGH INSTABILITY AND LOW LEVEL SHEAR
(EFFECTIVE 0-1 KM SRH 200-250 M2/S2) TO RESULT IN A LOW END THREAT
FOR AN ISOLATED TORNADO OR ISOLATED DAMAGING WINDS.

AS THE UPPER LEVEL CONTINUES TO MOVE FURTHER EAST TONIGHT...DEEP
LAYER MOISTURE WILL BE SCOURED OUT OF THE REGION. WILL KEEP A CHANCE
OF PRECIP EAST OF I-65 THROUGH THE EVENING...TAPERING OFF FURTHER
OVERNIGHT.  34/JFB

.LONG TERM (SATURDAY THROUGH SUNDAY)...THETA-E RIDGE WILL HAVE MOVED
WELL TO THE SOUTHEAST OF THE REGION BY SATURDAY MORNING BRINGING AN
END TO THE RAIN PROSPECTS. HOWEVER...THE FRONT DRIVING IT STANDS A
PRETTY LOW CHANCE OF STALLING OFFSHORE AS THE PARENT LOW AND
ASSOCIATED CUTOFF LOW ALOFT MOVE OFF THE EAST COAST INTO WESTLANT
AND BECOME VERTICALLY STACKED SUNDAY OVER CAPE HATTERAS. BOTH THE
GFS AND THE EURO ARE PRETTY MUCH IN AGREEMENT ON THIS. CLOUD COVER
WILL HANG AROUND SATURDAY AND CLEAR OUT BY SUNDAY WHEN ISENTROPIC
SINKING TAKES OVER. HOWEVER LOW LEVEL HUMIDITY WILL BE SOMEWHAT
ELEVATED BETWEEN ABOUT 850 AND 950 MB WITH A DRY SHALLOW LAYER
BENEATH IT...INCREASING STABILITY. 77/BD

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...AS THE SYSTEM MOVES
EASTWARD FURTHER INTO THE ATLANTIC BY SUNDAY AFTERNOON. THE COLD
FRONT PUSHES FURTHER OFF THE COAST. AN UPPER LEVEL RIDGE WILL
DOMINATE THE WEATHER OVER THE WESTERN GULF SUNDAY AND
MONDAY...BEFORE SPREADING EAST ACROSS THE CENTRAL AND EASTERN GULF
BY MIDWEEK. DRY WEATHER WILL RETURN TO THE CWFA SUNDAY THROUGH
MIDWEEK. 77/BD

&&

.AVIATION (06Z ISSUANCE)...EXPECT DETERIORATING CONDITIONS AS THE
NIGHT WEARS ON...WITH MAINLY PREVAILING LIFR TO IFR CEILING AND
VISIBILITY CONDITIONS AT ALL TAF SITES THROUGH ABOUT 23/15Z WITH
CEILINGS DOWN TO 200 FEET AND VISIBILITIES NEAR 2 MILES. CEILING AND
VISIBILITY CONDITIONS WILL IMPROVE BACK TO MVFR LEVELS AFTER
23/15Z...WITH A PROB30 TSRA ADDED FOR THE DAY. WINDS MOSTLY SOUTH TO
SOUTHEAST AT 5 TO 15 KNOTS WITH GUSTS TO 20 TO 30 KTS IN AND AROUND
SHOWERS AND THUNDERSTORMS. /22

&&

.MARINE...A LIGHT ONSHORE FLOW WILL PERSIST TODAY AHEAD OF A COLD
FRONT APPROACHING FROM THE WEST. NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME OF WHICH COULD BE STRONG...WILL AFFECT THE
MARINE AREA TODAY AND TONIGHT. THE FRONT WILL NOT FULLY CLEAR THE
MARINE AREA UNTIL SATURDAY NIGHT. A LIGHT OFFSHORE FLOW IS THEN
EXPECTED THROUGH EARLY NEXT WEEK. 34/JFB

&&

.FIRE WEATHER...NO HEADLINES. RED FLAG PROBLEMS REMAIN MINIMAL
THROUGH TODAY AS THAT SLOW MOVING FRONT BOUNDARY BRINGS HEAVY RAIN
AND FLOODING. AFTERNOON DISPERSION WILL BE MODERATE. RH IN THE 30S
AND 40S SATURDAY BUT NOT MEETING CRITERIA. RH REBOUNDS SLIGHTLY
THROUGH THE WEEK WITH MINIMAL CHANCE OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      80  61  82  55 /  80  20  00  00
PENSACOLA   78  65  80  58 /  80  50  10  05
DESTIN      75  68  78  60 /  70  50  20  05
EVERGREEN   79  60  81  52 /  80  30  00  00
WAYNESBORO  83  55  80  50 /  50  10  00  00
CAMDEN      80  57  79  51 /  80  20  00  05
CRESTVIEW   78  63  83  51 /  80  50  20  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 2 PM FRIDAY FOR THE FOLLOWING ZONES:
     CHOCTAW...CLARKE...LOWER BALDWIN...LOWER MOBILE...MONROE...
     UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND WILCOX.

FL...NONE.
MS...FLASH FLOOD WATCH UNTIL 2 PM FRIDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...NONE.
&&
Hazardous weather outlook, Mar 23, 5:11 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
511 AM CDT FRI MAR 23 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
511 AM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL HEAVY RAINFALL IS EXPECTED THIS MORNING ACROSS PORTIONS OF
INLAND SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WEST OF INTERSTATE
65...WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM. THE
AXIS OF HEAVY RAINFALL WILL SHIFT EAST OF THE INTERSTATE 65 CORRIDOR
BY MIDDAY...RESULTING IN LOCALLY HEAVY RAINFALL OVER SOUTH CENTRAL
ALABAMA AND THE FLORIDA PANHANDLE. ADDITIONAL RAINFALL TOTALS OF 2 TO
4 INCHES ARE POSSIBLE OVER MUCH OF THE REGION.

THERE IS A LOW END THREAT OF AN ISOLATED TORNADO...MAINLY OVER
SOUTHWEST AND SOUTH CENTRAL ALABAMA...AS WELL AS THE FLORIDA
PANHANDLE. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE
ASKED TO RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER.

GMZ630-650-655-670-675-241100-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
511 AM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE COASTAL
WATERS TODAY. SOME OF THE STORMS COULD BE STRONG...PRODUCING WIND
GUSTS IN EXCESS OF 30 KNOTS...VERY HEAVY RAIN...AND FREQUENT
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 3:47 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
347 AM CDT FRI MAR 23 2012

ALZ055-056-230915-
CONECUH AL-MONROE AL-
347 AM CDT FRI MAR 23 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CONECUH AND CENTRAL
MONROE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 415 AM CDT...

AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF FRISCO CITY...OR 3 MILES
SOUTHEAST OF EXCEL...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETERMAN...           FRISCO CITY...        EXCEL...
  REPTON...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:56 AM CDTSevere Thunderstorm WarningMOBConecuh, Monroe49 min
Mar 23, 4:08 AM CDTTornado WarningMOBConecuh, Monroe37 min
Mar 23, 4:37 AM CDTTornado WarningMOBButler, Conecuh16 min
Mar 23, 8:47 AM CDTSevere Thunderstorm WarningMOBCovington43 min
Mar 23, 10:01 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington6 days
Mar 23, 10:01 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington6 days
Mar 23, 10:04 AM CDTSpecial Marine WarningMOB86 min
Mar 23, 10:57 AM CDTSpecial Marine WarningMOB48 min
Mar 23, 1:35 PM CDTSpecial Marine WarningMOB55 min

Nearby

Areal Flood Advisories in Alabama, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.